1 Iconography
Access to the text (HTML) Access to the text (HTML)
PDF Access to the PDF text

Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates

  • You can purchase this item in Pay Per ViewPay per View - FAQ : 30,00 € Taxes included to order
    Pages Iconography Videos Other
    12 1 0 0

Comptes Rendus Mathématique
Volume 355, n° 8
pages 835-846 (août 2017)
Doi : 10.1016/j.crma.2017.07.007
Received : 10 May 2017 ;  accepted : 11 July 2017
A variational principle in the parametric geometry of numbers, with applications to metric Diophantine approximation
Un principe variationnel en géométrie paramétrique des nombres, illustré par des applications à la théorie métrique de l'approximation diophantienne

Tushar Das a , Lior Fishman b , David Simmons c , Mariusz Urbański b
a University of Wisconsin – La Crosse, Department of Mathematics & Statistics, 1725 State Street, La Crosse, WI 54601, USA 
b University of North Texas, Department of Mathematics, 1155 Union Circle #311430, Denton, TX 76203-5017, USA 
c University of York, Department of Mathematics, Heslington, York YO10 5DD, UK 


We establish a new connection between metric Diophantine approximation and the parametric geometry of numbers by proving a variational principle facilitating the computation of the Hausdorff and packing dimensions of many sets of interest in Diophantine approximation. In particular, we show that the Hausdorff and packing dimensions of the set of singular   matrices are both equal to  , thus proving a conjecture of Kadyrov, Kleinbock, Lindenstrauss, and Margulis as well as answering a question of Bugeaud, Cheung, and Chevallier. Other applications include computing the dimensions of the sets of points witnessing conjectures of Starkov and Schmidt.

The full text of this article is available in PDF format.

Nous établissons un nouveau lien entre la théorie métrique de l'approximation diophantienne et la géométrie paramétrique des nombres, en démontrant un principe variationnel permettant le calcul des dimensions de Hausdorff et d'entassement de nombreux ensembles d'intérêt en approximation diophantienne. Comme cas particulier, nous démontrons que les dimensions de Hausdorff et d'entassement de l'ensemble des matrices singulières de dimensions   sont toutes deux égales à  , démontrant ainsi une conjecture de Kadyrov, Kleinbock, Lindenstrauss et Margulis, et répondant par là même à une question soulevée par Bugeaud, Cheung et Chevallier. D'autres exemples d'application incluent le calcul des dimensions des ensembles de points satisfaisant des conjectures énoncées par Starkov et Schmidt.

The full text of this article is available in PDF format.
1  Although Khintchine's 1926 paper [[10]] includes a proof of the existence of   and   matrices possessing a certain property which implies that they are singular, it does not include a definition of singularity nor discuss any property equivalent to singularity.
2  For results considering the superlevelset, see Theorem 2.9.
3  This is of course unlike real gravity, which imposes an energy cost variable with respect to distance.

© 2017  Académie des sciences@@#104156@@
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Article Outline